Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Myasthenia Gravis

Prednisone and muscle weakness

07/09/2003

Question:

I have had MG for the past 20 years and have been taking prednisone for it during that time. My symptoms are controlled by taking 30mg a day.

I have begun to experience trouble walking up steps and getting out of chairs. I have been told that it is caused by the prednisone.

Is there anything that I can do. If I were able to decrease the dosage would that reduce the symptoms.

Thank you

Answer:

The long term use of Prednisone may result in the development of muscular weakness, especially in the legs. If myasthenia gravis is currently well controlled, as best determined by your treating physician, a progressive tapering of the dose of Prednisone may improve the symptoms you`re experiencing. This should, however, be closely monitored by your physician, since MG may get worse when the dose of Prednisone is reduced. 

For more information:

Go to the Myasthenia Gravis health topic, where you can:

Response by:

Dolly Boughaba, MD
Assistant Professor of Neurology
College of Medicine
University of Cincinnati